Wyoming, 2019

Hail in Wyoming, July 21, 2019

July 21, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern Campbell County, producing large hail north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern Campbell County, producing large hail north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 10:26 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 10:26 PM MST, 2 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 PM MDT Sat Jul 20 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 207 PM MDT Sat Jul 20 2019

Unsettled flow will finally subside after one more upper wave
tonight into Sunday. Sfc front has been shunted SW against the
Rockies with lingering ll moisture still elevated across most of
the fa, save far NW SD where dewpoints have plummeted into the
30s. Remnant PAC upper trough will push into North Dakota tonight
and support elevated SE flow and pos theta-e adv across the area.
This combined with a modified EML will support more showers and
thunderstorms tonight, mainly across the NW third where another
round of decent rains are possible. CAPE will be much more limited
with this system, with any severe threat very isolated and
confined to mainly NE WY this evening. Precip is expected to
transition to mostly showers later tonight, lingering into Sunday
as cool northerly flow develops. Clouds look to linger through
most of the day Sunday, esp across the mid section of the FA from
KGCC to KD07. This could significantly impact temps, with temps
struggling out of the 60s there. Shower chances will linger around
the Black Hills into early evening (possibly earlier) with things
drying out sig, as much drier and cooler air settles over the
region under high pressure. Clear skies and dry profiles off the
sfc will support very cool temps Sunday night with lows in the 50s
widespread, some 40s in typical drop off locations. Patchy valley
fog looks possible as well. PAC NW trough re-loading will ensue
early next week, supporting downstream ridging over the Rockies.
This will allow for dry conds the first part of the week as dry
subsident flow spreads over the region. Forecast models begin to
break the ridge down by mid week per ejecting impulses from the
PAC NW trough. This will likely support unsettled conds once
again, with rounds of thunderstorms mid week on.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Sunday Night)
Issued At 1126 PM MDT Sat Jul 20 2019

SHRA/TSRA will develop over far nern WY into nwrn SD in the next
few hours and generally persist across these areas through the
remainder of the night. This activity will gradually spread
southward over most of the area Sunday morning. These SHRA/TSRA,
in addition to cooler air behind a front, will support MVFR/IFR
cigs and localized MVFR vsbys through much of the TAF period.
Breezy N/NE winds may develop behind the front Sunday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Sherburn
Hazardous weather outlook, Jul 20, 1:38 PM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
238 PM MDT Sat Jul 20 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
238 PM MDT Sat Jul 20 2019 /338 PM CDT Sat Jul 20 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

This evening and overnight, thunderstorms are expected to
redevelop. Some of these could be strong, but organized severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Although drier weather is expected for the upcoming week, most
days will have a chance for some isolated to scattered
thunderstorms. Organized severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 230 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 21, 12:30 AM MST
Where
Campbell County, 10.92 mi NE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.850, -105.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842193.